Insights into pathophysiology from medication-induced tremor

John Christopher Morgan, Julie A Kurek, Jennie L. Davis, Kapil Dev Sethi

Research output: Contribution to journalReview article

3 Citations (Scopus)

Abstract

Background: Medication-induced tremor (MIT) is common in clinical practice and there are many medications/drugs that can cause or exacerbate tremors. MIT typically occurs by enhancement of physiological tremor (EPT), but not all drugs cause tremor in this way. In this manuscript, we review how some common examples of MIT have informed us about the pathophysiology of tremor. Methods: We performed a PubMed literature search for published articles dealing with MIT and attempted to identify articles that especially dealt with the medication’s mechanism of inducing tremor. Results: There is a paucity of literature that deals with the mechanisms of MIT, with most manuscripts only describing the frequency and clinical settings where MIT is observed. That being said, MIT emanates from multiple mechanisms depending on the drug and it often takes an individualized approach to manage MIT in a given patient. Discussion: MIT has provided some insight into the mechanisms of tremors we see in clinical practice. The exact mechanism of MIT is unknown for most medications that cause tremor, but it is assumed that in most cases physiological tremor is influenced by these medications. Some medications (epinephrine) that cause EPT likely lead to tremor by peripheral mechanisms in the muscle (β-adrenergic agonists), but others may influence the central component (amitriptyline). Other drugs can cause tremor, presumably by blockade of dopamine receptors in the basal ganglia (dopamine-blocking agents), by secondary effects such as causing hyperthyroidism (amiodarone), or by other mechanisms. We will attempt to discuss what is known and unknown about the pathophysiology of the most common MITs.

Original languageEnglish (US)
JournalTremor and Other Hyperkinetic Movements
Volume7
DOIs
StatePublished - Jan 1 2017

Fingerprint

Tremor
Pharmaceutical Preparations
Adrenergic Agonists
Dopamine Agents
Amitriptyline
Amiodarone
Manuscripts

Keywords

  • Drug-induced tremor
  • Medication-induced tremor
  • Pathophysiology

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine
  • Medicine(all)

Cite this

Insights into pathophysiology from medication-induced tremor. / Morgan, John Christopher; Kurek, Julie A; Davis, Jennie L.; Sethi, Kapil Dev.

In: Tremor and Other Hyperkinetic Movements, Vol. 7, 01.01.2017.

Research output: Contribution to journalReview article

@article{3ccb90146016417e83ad9e01645a2008,
title = "Insights into pathophysiology from medication-induced tremor",
abstract = "Background: Medication-induced tremor (MIT) is common in clinical practice and there are many medications/drugs that can cause or exacerbate tremors. MIT typically occurs by enhancement of physiological tremor (EPT), but not all drugs cause tremor in this way. In this manuscript, we review how some common examples of MIT have informed us about the pathophysiology of tremor. Methods: We performed a PubMed literature search for published articles dealing with MIT and attempted to identify articles that especially dealt with the medication’s mechanism of inducing tremor. Results: There is a paucity of literature that deals with the mechanisms of MIT, with most manuscripts only describing the frequency and clinical settings where MIT is observed. That being said, MIT emanates from multiple mechanisms depending on the drug and it often takes an individualized approach to manage MIT in a given patient. Discussion: MIT has provided some insight into the mechanisms of tremors we see in clinical practice. The exact mechanism of MIT is unknown for most medications that cause tremor, but it is assumed that in most cases physiological tremor is influenced by these medications. Some medications (epinephrine) that cause EPT likely lead to tremor by peripheral mechanisms in the muscle (β-adrenergic agonists), but others may influence the central component (amitriptyline). Other drugs can cause tremor, presumably by blockade of dopamine receptors in the basal ganglia (dopamine-blocking agents), by secondary effects such as causing hyperthyroidism (amiodarone), or by other mechanisms. We will attempt to discuss what is known and unknown about the pathophysiology of the most common MITs.",
keywords = "Drug-induced tremor, Medication-induced tremor, Pathophysiology",
author = "Morgan, {John Christopher} and Kurek, {Julie A} and Davis, {Jennie L.} and Sethi, {Kapil Dev}",
year = "2017",
month = "1",
day = "1",
doi = "10.7916/D8FJ2V9Q",
language = "English (US)",
volume = "7",
journal = "Tremor and Other Hyperkinetic Movements",
issn = "2160-8288",

}

TY - JOUR

T1 - Insights into pathophysiology from medication-induced tremor

AU - Morgan, John Christopher

AU - Kurek, Julie A

AU - Davis, Jennie L.

AU - Sethi, Kapil Dev

PY - 2017/1/1

Y1 - 2017/1/1

N2 - Background: Medication-induced tremor (MIT) is common in clinical practice and there are many medications/drugs that can cause or exacerbate tremors. MIT typically occurs by enhancement of physiological tremor (EPT), but not all drugs cause tremor in this way. In this manuscript, we review how some common examples of MIT have informed us about the pathophysiology of tremor. Methods: We performed a PubMed literature search for published articles dealing with MIT and attempted to identify articles that especially dealt with the medication’s mechanism of inducing tremor. Results: There is a paucity of literature that deals with the mechanisms of MIT, with most manuscripts only describing the frequency and clinical settings where MIT is observed. That being said, MIT emanates from multiple mechanisms depending on the drug and it often takes an individualized approach to manage MIT in a given patient. Discussion: MIT has provided some insight into the mechanisms of tremors we see in clinical practice. The exact mechanism of MIT is unknown for most medications that cause tremor, but it is assumed that in most cases physiological tremor is influenced by these medications. Some medications (epinephrine) that cause EPT likely lead to tremor by peripheral mechanisms in the muscle (β-adrenergic agonists), but others may influence the central component (amitriptyline). Other drugs can cause tremor, presumably by blockade of dopamine receptors in the basal ganglia (dopamine-blocking agents), by secondary effects such as causing hyperthyroidism (amiodarone), or by other mechanisms. We will attempt to discuss what is known and unknown about the pathophysiology of the most common MITs.

AB - Background: Medication-induced tremor (MIT) is common in clinical practice and there are many medications/drugs that can cause or exacerbate tremors. MIT typically occurs by enhancement of physiological tremor (EPT), but not all drugs cause tremor in this way. In this manuscript, we review how some common examples of MIT have informed us about the pathophysiology of tremor. Methods: We performed a PubMed literature search for published articles dealing with MIT and attempted to identify articles that especially dealt with the medication’s mechanism of inducing tremor. Results: There is a paucity of literature that deals with the mechanisms of MIT, with most manuscripts only describing the frequency and clinical settings where MIT is observed. That being said, MIT emanates from multiple mechanisms depending on the drug and it often takes an individualized approach to manage MIT in a given patient. Discussion: MIT has provided some insight into the mechanisms of tremors we see in clinical practice. The exact mechanism of MIT is unknown for most medications that cause tremor, but it is assumed that in most cases physiological tremor is influenced by these medications. Some medications (epinephrine) that cause EPT likely lead to tremor by peripheral mechanisms in the muscle (β-adrenergic agonists), but others may influence the central component (amitriptyline). Other drugs can cause tremor, presumably by blockade of dopamine receptors in the basal ganglia (dopamine-blocking agents), by secondary effects such as causing hyperthyroidism (amiodarone), or by other mechanisms. We will attempt to discuss what is known and unknown about the pathophysiology of the most common MITs.

KW - Drug-induced tremor

KW - Medication-induced tremor

KW - Pathophysiology

UR - http://www.scopus.com/inward/record.url?scp=85037749015&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85037749015&partnerID=8YFLogxK

U2 - 10.7916/D8FJ2V9Q

DO - 10.7916/D8FJ2V9Q

M3 - Review article

VL - 7

JO - Tremor and Other Hyperkinetic Movements

JF - Tremor and Other Hyperkinetic Movements

SN - 2160-8288

ER -